Despite the best of intentions, mothers frequently give their children over-the-counter drugs incorrectly and sometimes even dangerously, a new study by researchers at the University of Michigan concludes.

"There are no heroes or villains here," said Dr. Marshall H. Becker, professor of public health at the University of Michigan and a coauthor of the study. "Everybody is trying to do the right thing for the child, but for a whole lot of reasons, things get messed up."

Mothers keep home medicine chests well stocked, Becker found, but they often give medications inappropriately. The study found that mothers were best at treating their children for headaches and runny noses, and worst at dealing with upset stomachs, diarrhea and rashes. Almost 80 percent of mothers in the study said that they give medicine to their youngsters for a fever without asking a doctor.

The study did not examine the role of fathers in their children's health.

Of the 500 mothers in the study, half kept seven or more types of drugs on hand for their children, and most mothers frequently stocked one or more drugs per category.

To better treat kids, including cases requiring prescription medications, Becker recommends that parents: Look for the expiration date on medications and don't use them after they have expired. For example, the antibiotic tetracycline can become toxic if it is used beyond its shelf life. Always take the right amount for the right amount of time; overuse of antibiotics can result in the development of bacterial strains that are difficult to treat. Avoid giving over-the-counter drugs as prevention. Becker and his coauthor, Dr. Lois Maiman of the University of Rochester, found that some mothers gave laxatives to their children to prevent constipation. Others administered one or two aspirin tablets daily to prevent headaches. Both practices can cause health problems, Becker said. If symptoms persist, see a doctor. Chronic headaches, for example, can signal a serious illness. Giving drugs can mask whatever is wrong or even cause additional ailments. For example, children who are given daily doses of Pepto-Bismol can develop bismuth poisoning, Becker said. Be sure to tell family physicians or pediatricians if you have given your child any over-the-counter drugs.